Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 109, NWS Birmingham, AL

May 2, 2009Fayette County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this tornado warning at May 2, 2009, 6:51 PM CDT for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2009, 6:51 PM CDT (23:51 UTC)
Expired
May 2, 2009, 7:45 PM CDT
In force
54 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 022351
TORBMX
ALC057-125-127-030045-
/O.NEW.KBMX.TO.W.0109.090502T2351Z-090503T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT SAT MAY 2 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
  EAST CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 745 PM CDT

* AT 650 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BERRY...OR 14
  MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  BERRY BY 655 PM CDT...
  BOLEY SPRINGS BY 710 PM CDT...
  7 MILES SOUTH OF OAKMAN BY 735 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING 
FOR NORTHERN ALABAMA.

&&

LAT...LON 3374 8729 3350 8729 3354 8767 3369 8767
TIME...MOT...LOC 2350Z 269DEG 15KT 3361 8762

$$

03
2 follow-up statements
000 
WWUS54 KBMX 030002
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT SAT MAY 2 2009

ALC057-125-127-030045-
/O.CON.KBMX.TO.W.0109.000000T0000Z-090503T0045Z/
TUSCALOOSA AL-FAYETTE AL-WALKER AL-
702 PM CDT SAT MAY 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTH
CENTRAL WALKER...EAST CENTRAL FAYETTE AND NORTH CENTRAL TUSCALOOSA
COUNTIES...

AT 702 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR BOLEY SPRINGS...OR 18 MILES
EAST OF FAYETTE...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  7 MILES SOUTH OF CORONA BY 715 PM CDT...
  WHITSON BY 725 PM CDT...
  7 MILES SOUTH OF OAKMAN BY 730 PM CDT...
  THE WYE BY 735 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHERN ALABAMA.

&&

LAT...LON 3354 8757 3370 8758 3374 8729 3350 8729
TIME...MOT...LOC 0002Z 268DEG 16KT 3361 8753

$$

03
000 
WWUS54 KBMX 030015
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT SAT MAY 2 2009

ALC057-125-127-030045-
/O.CON.KBMX.TO.W.0109.000000T0000Z-090503T0045Z/
TUSCALOOSA AL-FAYETTE AL-WALKER AL-
715 PM CDT SAT MAY 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTH
CENTRAL WALKER...EXTREME EAST CENTRAL FAYETTE AND NORTH CENTRAL
TUSCALOOSA COUNTIES...

AT 714 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR CORONA...OR 18 MILES
SOUTHWEST OF CORDOVA...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITSON...OAKMAN AND THE WYE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHERN ALABAMA.

&&

LAT...LON 3356 8749 3371 8751 3374 8729 3350 8729
TIME...MOT...LOC 0014Z 268DEG 16KT 3364 8746

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 6:41 PM CDT, 10 minutes earlier.

Area forecast discussion, May 2, 6:41 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT SAT MAY 2 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

FAIRLY WET PATTERN WILL REMAIN IN PLACE THROUGH THE FORECAST PERIOD.
CURRENTLY TWO SEPARATE BOUNDARIES ARE IN PLACE ACROSS THE SOUTHEAST.
THE FIRST...MORE SYNOPTIC SCALE...CONTINUES TO BE THE FRONTAL
BOUNDARY TO THE NORTH OF US. LOOKING AT RADAR...ANOTHER MCS HAS
DEVELOPED ALONG THAT BOUNDARY AND WILL SLOWLY WORK INTO THE WESTERN
PORTIONS OF THE AREA AND THEN SLIDE THROUGH MUCH OF CENTRAL ALABAMA
THIS AFTERNOON. AT THE SAME TIME A SECOND...MORE MESOSCALE BOUNDARY
HAS SET UP SHOP GENERALLY ALONG AND SOUTH OF AN ANNISTON TO SELMA
LINE. HERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE UP. BOTH
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL FOR
SEVERE WEATHER THIS AFTERNOON. THE MAIN THREATS FOR BOTH OF THESE
AREA WILL BE DAMAGING WINDS AND HAIL...ALTHOUGH AN ISOLATED TORNADO
CAN NOT BE RULED OUT AS DESCENT SHEAR SPREADS AS FAR SOUTH AS DALLAS
COUNTY.

ON SUNDAY...THE MAIN FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD
AND A SURFACE LOW WILL SWING UP AND ALONG THE BOUNDARY. AS THE FRONT
MOVES SOUTHWARD DURING THE DAY...SURFACE HEATING SHOULD LEAD TO A
QUITE UNSTABLE AIRMASS ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND
HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES CAN NOT
BE RULED OUT...ESPECIALLY THE CLOSER TO THE BOUNDARY A STORM FIRES
UP. RIGHT NOW...MODELS ARE INDICATING CAPE VALUES TO BE BETWEEN 700
AND 1500 J/KG...LIFTED INDEX VALUES OF -3 TO -5...PW OF 1.5 TO 2
INCHES. THE BIG QUESTION IS GOING TO BE TIMING. MODELS ARE HINTING
AT MAYBE SOME ISOLATED ACTIVITY SUNDAY AFTERNOON ACROSS CENTRAL AND
SOUTHERN SECTIONS OF THE STATE WITH THE MAIN LINE WORKING INTO
NORTHWESTERN SECTIONS BY LATE AFTERNOON. ACTIVITY WILL CONTINUE TO
BE ENHANCED THROUGH THE EVENING HOURS AS THE FRONT DRIFTS SOUTH.
MAIN CONCERN WITH THIS IS THAT SOME OF THE BETTER LIFT AND CHANCE
FOR SEVERE WEATHER WILL BE DURING THE LATE EVENING AND INTO THE
OVERNIGHT HOURS. CURRENTLY SPC HAS MOST OF CENTRAL ALABAMA UNDER A
SLIGHT RISK...SO STAY TUNED.

THE BOUNDARY SLIDES SOUTH BY TUESDAY...BUT THEN A NEW BOUNDARY WORKS
IN BY WEDNESDAY AND WILL STALL OUT ACROSS NORTHERN AND CENTRAL
ALABAMA.

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE IN FROM THE WEST
THIS EVENING AND WILL AFFECT SOME OF OUR NORTHERN TAF SITES. TEMPO
GROUPS WERE ADDED TO THE SITES WITH THE BEST CHANCE OF BEING
AFFECTED BY THESE STORMS. THE REST OF THE SITES WILL CARRY VC FOR
NOW. THE TEMPO GROUPS WERE BASED ON ESTIMATES OF WHEN THESE STORMS
WILL BE AT A PARTICULAR TIME. WILL CONTINUE TO MONITOR THE TRENDS
AND WILL ADJUST THE FORECAST AS NEEDED THROUGH OUT THE NIGHT.

IN ADDITION TO THESE STORMS...LOW CLOUDS WILL ONCE AGAIN BE A
PROBLEM. JUST LIKE THE LAST FEW DAYS...CLOUDS WILL DEVELOP JUST
BEFORE SUNRISE AND CONTINUE AT LEAST THROUGH 15Z. CEILINGS WILL
BEGIN TO LIFT SLOWLY AFTERWARD. WINDS ARE ALSO EXPECTED TO PICK UP
AND BECOME GUSTY IN THE AFTERNOON. ADDITIONAL STORMS ARE EXPECTED
TOMORROW...MAINLY AFTER 18Z.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 2, 12:15 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT SAT MAY 2 2009

ALZ011>015-017>050-031715-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1215 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS AND WIDESPREAD
HEAVY RAINFALL AFTER 2 PM ACROSS AREAS ALONG AND NORTH OF A
LIVINGSTON...TO CLANTON...TO LAFAYETTE LINE. THE PRIMARY THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS AND HAIL.  SOUTH OF THIS
LINE...EXPECT ISOLATED SEVERE THUNDERSTORMS FROM 2 PM UNTIL 9
PM...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH
MIDNIGHT SUNDAY NIGHT.  THE MAIN THREAT AT THIS TIME IS DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES CANNOT BE
RULED OUT.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AS A WEAK COLD
FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY AND AGAIN ON SUNDAY AND MONDAY.

In the hours before

Local storm report, May 2, 5:37 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     5 S VERNON              33.69N 88.11W
05/02/2009                   LAMAR              AL   PUBLIC

            UNCONFIRMED TORNADO ON HWY 17, SKYWATCHER REPORT

&&

MBAER
Local storm report, May 2, 5:45 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             7 SE VERNON             33.69N 88.03W
05/02/2009  E1.00 INCH       LAMAR              AL   LAW ENFORCEMENT

            2MI NW KENNEDY

&&

MBAER
Local storm report, May 2, 5:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     7 SE VERNON             33.69N 88.03W
05/02/2009  E0 MPH           LAMAR              AL   LAW ENFORCEMENT

            TREES DOWN

&&

MBAER
Local storm report, May 2, 6:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FUNNEL CLOUD     HAMILTON                34.14N 87.98W
05/02/2009                   MARION             AL   LAW ENFORCEMENT

            CR42 WITH PEA SIZE HAIL IN HAMILTON

0342 PM     HAIL             1 N PEARCES MILL        34.14N 87.84W
05/02/2009  E0.88 INCH       MARION             AL   PUBLIC

            NICKEL HAIL NEAR HWY 278/253

0422 PM     TSTM WND DMG     HAMILTON                34.14N 87.98W
05/02/2009                   MARION             AL   PUBLIC

            TREES DOWN

0449 PM     FUNNEL CLOUD     4 SE VERNON             33.72N 88.06W
05/02/2009                   LAMAR              AL   TRAINED SPOTTER

            NEAR CODY WITH WALL CLOUD

0502 PM     HAIL             3 W VERNON              33.76N 88.17W
05/02/2009  E1.00 INCH       LAMAR              AL   PUBLIC

0503 PM     FUNNEL CLOUD     3 W FAYETTE             33.69N 87.88W
05/02/2009                   FAYETTE            AL   PUBLIC

            NEAR MT VERNON HWY 18

0508 PM     HAIL             7 SW VERNON             33.69N 88.20W
05/02/2009  E1.75 INCH       LAMAR              AL   LAW ENFORCEMENT

            NEAR BAXTER

0512 PM     TORNADO          3 NW FAYETTE            33.72N 87.87W
05/02/2009                   FAYETTE            AL   LAW ENFORCEMENT

            TORNADO REPORTED BY TWO LAW ENFORCEMENT OFFICERS NEAR
            COUNTY RD 107 AND HWY 18

0530 PM     FUNNEL CLOUD     5 S VERNON              33.69N 88.11W
05/02/2009                   LAMAR              AL   PUBLIC

            UNCONFIRMED TORNADO ON HWY 17, SKYWATCHER REPORT

0538 PM     TSTM WND GST     7 SE VERNON             33.69N 88.03W
05/02/2009  E0.00 MPH        LAMAR              AL   LAW ENFORCEMENT

            TREES DOWN

0542 PM     HAIL             7 SE VERNON             33.69N 88.03W
05/02/2009  E1.00 INCH       LAMAR              AL   LAW ENFORCEMENT

            2MI NW KENNEDY

&&

STEFKOVICH
Local storm report, May 2, 6:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             3 SW BERRY              33.63N 87.64W
05/02/2009  E1.00 INCH       FAYETTE            AL   LAW ENFORCEMENT

            BERRY JUNCTION HWYS 13/18

&&

MBAER
Local storm report, May 2, 6:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             BERRY                   33.66N 87.61W
05/02/2009  E1.75 INCH       FAYETTE            AL   LAW ENFORCEMENT

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:11 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah49 min
May 1, 7:41 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah49 min
May 2, 2:28 PM CDTTornado WarningBMXLamar, Marion47 min
May 2, 3:08 PM CDTTornado WarningBMXLamar, Marion40 min
May 2, 3:38 PM CDTSevere Thunderstorm WarningBMXLamar, Marion52 min
May 2, 3:47 PM CDTSevere Thunderstorm WarningBMXMarion, Winston43 min
May 2, 4:12 PM CDTTornado WarningBMXMarion, Winston30 min
May 2, 4:20 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar55 min
May 2, 4:31 PM CDTTornado WarningBMXFayette, Lamar59 min
May 2, 5:02 PM CDTTornado WarningBMXLamar28 min
May 2, 5:17 PM CDTTornado WarningBMXFayette58 min
May 2, 5:23 PM CDTTornado WarningBMXFayette, Lamar67 min
May 2, 5:33 PM CDTSevere Thunderstorm WarningBMXWalker, Winston42 min
May 2, 6:02 PM CDTTornado WarningBMXFayette, Tuscaloosa, Walker58 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.